Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 54, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 26, 2005, 3:49 AM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2005, 3:49 AM CDT (08:49 UTC)
- Expired
- Aug 26, 2005, 6:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Dickinson County, KS, Geary County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 6:00 AM CDT | FLASH FLOOD | 5 N White City, KS | SKIDDY ROAD IN NORTHERN MORRIS COUNTY CLOSED DUE TO WATER OVER THE ROAD. |
| Aug 26, 6:00 AM CDT | FLASH FLOOD | Dunlap, KS | DUNLAP ROAD CLOSED DUE TO WATER OVER THE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 131 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 523 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 260853
FFWTOP
KSC041-061-127-261145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
349 AM CDT FRI AUG 26 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GEARY COUNTY IN EAST CENTRAL KANSAS
MORRIS COUNTY IN EAST CENTRAL KANSAS
EASTERN DICKINSON COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 645 AM CDT
* AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WERE MOVING ACROSS THE
AREA. ONE TO LOCALLY 2 INCHES OF RAIN WILL OCCUR THROUGH 6 AM
ACROSS THIS AREA WHERE VERY HEAVY RAIN FELL YESTERDAY. WITH THE
WET GROUND AND SOME STREAMS ALREADY ELEVATED...FLASH FLOODING IS
EXPECTED ACROSS THIS AREA THROUGH SUNRISE.
* LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...
COUNCIL GROVE...
DUNLAP...
WILSEY...
HERINGTON...
LATIMER...
WOODBINE...
WHITE CITY...
CHAPMAN...
MILFORD...
MILFORD LAKE...
COUNCIL GROVE LAKE...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 283 AND 316.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3921 9685 3908 9684 3906 9650 3883 9650
3881 9638 3852 9636 3854 9688 3861 9694
3863 9709 3899 9710 3912 9703 3913 9695
3922 9694
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:00 AM CDT, 49 minutes earlier.
Area forecast discussion, Aug 26, 3:00 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 300 AM CDT FRI AUG 26 2005 .DISCUSSION... A LARGE COMPLEX OF THUNDERSTORMS THAT EXTENDS FROM CENTRAL NE...SOUTH ACROSS NORTH CENTRAL KS WILL MOVE EAST AND SOUTHEAST ACROSS THE CWA THIS MORNING. THE LEADING EDGE OF THIS COMPLEX IS NOW MOVING ACROSS THE WESTERN COUNTIES OF THE CWA. HEAVY RAINFALL OF AN INCH OR MORE IS POSSIBLE...AND MAY CAUSE FLOODING PROBLEMS WHEN THE THUNDERSTORM COMPLEX MOVES FARTHER EAST ACROSS THE SOUTH CENTRAL AND SOUTHEAST COUNTIES OF THE CWA LATER THIS MORNING. THE OFB PRODUCED BY THIS THUNDERSTORM COMPLEX WILL MOVE SOUTH OF THE CWA DURING THE AFTERNOON HOURS. IR SATELLITE IMAGERY SHOWS ANOTHER COMPLEX OF STORMS DEVELOPING NEAR HAYS. WELL PROBABLY SEE REDEVELOPMENT OF THUNDERSTORMS THROUGH THE MID AND LATE MORNING HOURS NORTH OF THE OFB DUE TO ISENTROPIC LIFT OVER THE SFC COLD POOL. PROFILERS SHOW A SOUTHWEST 850MB JET OF 35 KTS ACROSS SOUTHWEST AND SOUTH CENTRAL KS. AS THE OFB BECOMES MORE ORTHOGONAL TO THE LLJ THE LIFT NORTH OF THE BOUNDARY WILL INCREASE AND MAY CAUSE THE COVERAGE OF THUNDERSTORMS TO INCREASE. I EXTENDED THE FLASH FLOOD WATCH UNTIL 600 PM ACROSS THE ENTIRE CWA. HIGH TEMPERATURES TODAY WILL ONLY MAKE IT INTO THE LOWER 80S ACROSS THE EASTERN CWA AND MAY BE MID 80S ACROSS THE WESTERN COUNTIES...ESPECIALLY IF BREAKS IN THE CLOUD COVER DEVELOP DURING THE AFTERNOON HOURS. THOUGH IF THE RAIN CONTINUES THROUGH THE DAY HIGH TEMPERATURES MAY ONLY REACH THE MID TO UPPER 70S. THE NAM AND GFS MODEL DIFFER ON HOW FAST THE RAIN MOVES SOUTH OF THE CWA TONIGHT. THE NAM MODEL PUSHES THE OFB SOUTH TO THE OK BORDER BY 3Z...IF THIS SOLUTION WERE TO VERIFY MOST OF THE RAIN WILL SHIFT SOUTH OF THE CWA DURING THE LATE AFTERNOON AND EVENING HOURS. HOWEVER...THE GFS MODEL SHOWS THE OFB MOVING MUCH SLOWER TO THE SOUTH AND KEEPS THE HEAVIER RAINFALL ACROSS THE CENTRAL AND SOUTHERN COUNTIES OF THE CWA THROUGH MOST OF THE NIGHT. I PLACED CHANCE POPS ACROSS THE CWA TONIGHT WITH HIGHEST POPS ACROSS THE SOUTHEAST COUNTIES. DUE TO UNCERTAINTIES IN THE SHORT RANGE MODELS I DID NOT EXTEND THE FLASH FLOOD WATCH TONIGHT. I WILL DEFER THIS DECISION TO THE NEXT SHIFT...AND HOPEFULLY BOTH THE NAM AND GFS MODEL SOLUTIONS WILL BE IN CLOSER AGREEMENT. BOTH THE NAM AND GFS BRING A COLD FRONT SOUTH ACROSS THE CWA LATE TONIGHT WHICH WILL CAUSE THE RAIN AND THUNDERSTORMS TO MOVE SOUTH OF THE CWA EARLY SUNDAY MORNING. THE 5H TROUGH OVER THE NORTHERN PLAINS WILL DIG SOUTHEAST INTO THE MIDWEST AND SOUTHERN GREAT LAKE STATES. THE UPPER FLOW ACROSS EASTERN KS WILL BE FROM THE NORTHWEST DURING THE WEEKEND...AND DRIER AIR BEHIND THE FRONT SHOULD KEEP ANY DEEP MOIST CONVECTION WELL WEST AND SOUTH OF THE CWA SATURDAY AND SUNDAY. HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 80S ON SATURDAY WARMING INTO THE UPPER 80S AND LOWER 90S ON SUNDAY. THE EXTENDED RANGE MODELS SHOW A 5H RIDGE OVER THE WESTERN CONUS MOVING EAST ACROSS THE PLAINS STATES BY THE MIDDLE OF NEXT WEEK. THIS SHOULD PROVIDE THE CWA WITH MAINLY DRY CONDITIONS AND HIGH TEMPERATURES WARMING INTO THE 90S BY THE MIDDLE OF NEXT WEEK. I DID NOT MAKE ANY CHANGES TO THE EXTENDED FORECAST. && .TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT THROUGH 600 PM CDT FOR ALL OF THE FORECAST AREA. &&
Hazardous weather outlook, Aug 25, 5:27 PM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE TOPEKA KS 527 PM CDT THU AUG 25 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-261010- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 527 PM CDT THU AUG 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT A FLOOD WATCH IS IN EFFECT. THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING...WITH THUNDERSTORMS BECOMING LIKELY NORTH OF I-70 AFTER MIDNIGHT. SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...WITH DAMAGING WINDS AND HAIL AROUND ONE INCH IN DIAMETER BEING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FLOOD WATCH CONTINUES IN EFFECT THROUGH FRIDAY AFTERNOON. THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY...WITH THUNDERSTORMS AND HEAVY RAINFALL MORE LIKELY GENERALLY NORTH AND EAST OF A LINE FROM MARYSVILLE...TO MANHATTAN...TO LAWRENCE. THUNDERSTORM CHANCES TAPER OFF FROM NORTH TO SOUTH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.